Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 202, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 29, 2018, 10:18 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2018, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 29, 2018, 10:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:49 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 29, 6:49 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Hastings NE 649 PM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 152 PM CDT Sun Jul 29 2018 This morning's stratus has been rather slow to break up, and this introduces some doubt to the convective evolution later this afternoon into tonight. The approaching trough axis is still expected to allow for scattered thunderstorm development over western and west-central Nebraska over the next few hours. These storms would gradually track into our forecast area...mainly through the evening hours. Deep-layer shear values around 50kts are more than sufficient to maintain long-lived updrafts. That said, the strongest storms would mostly likely track mostly southwest of the area where clear skies allow for greater instability return. Bottom line, I still think we will have scattered storms around through the evening and overnight. A couple severe storms are possible, but the better threat is definitely south and west of the area. A few showers or storms may linger into Monday morning, and a few lapse-rate driven showers or storm could even redevelop in the afternoon as the upper trough slowly moves to the east. That said, storms should be pretty spotty and non-severe as drier air advects in from the north. For now, I will just maintain 20 to 30 PoPs through the day, ending by Monday night. .LONG TERM...(Monday night through Sunday) Issued at 152 PM CDT Sun Jul 29 2018 Clearing skies should allow low temperatures to reach the mid 50s across the area Monday night. Dry conditions are expected to prevail through Tuesday and into Wednesday with quiet northerly flow aloft. Temperatures will begin an upward climb...reaching the low 80s on Tuesday and the upper 80s on Wednesday. An upper shortwave will move through the area Wednesday into Wednesday night, this will bring a very low chance for showers or storms to the eastern portions of the forecast area on Wednesday. That said, this has continued to trend eastward, and is looking quite unfavorable for precipitation in the local area. Dry conditions are expected Thursday and Friday as we transition to northwesterly and eventually westerly flow aloft. At the low levels, we will winds become increasingly southerly. This will allow high temperatures to make a run at the low to mid 90s again by Friday and Saturday. A shortwave moving across the northern Plains and an associated cold front may bring a few showers and storms to the area Friday night and again Saturday night, but details unsurprisingly, details remain uncertain at this point. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 648 PM CDT Sun Jul 29 2018 Difficult aviation forecast this evening, mainly regarding timing of any convection. High-res short term guidance continues to indicate the possibility for thunderstorms, possibly in a couple of rounds during the overnight hours. At this time have a tempo group for convection during the late evening and overnight hours. Towards the morning hours winds will be light and northerly and expect the chances for convection to have moved to the south of the terminals. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Billings Wright
Hazardous weather outlook, Jul 29, 2:20 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 220 PM CDT Sun Jul 29 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 220 PM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move into the area from the northwest late this afternoon into this evening. A few strong to severe storms are possible, mainly southwest of a line from Lexington, Nebraska to Beloit, KS. Threats include hail to the size of quarters and wind gusts to 60 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms may linger into Monday morning, and widely scattered thunderstorms may redevelop in the afternoon. Severe weather is not expected. There are low chances for thunderstorms late Wednesday night again Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 6pm to midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Local storm report, Jul 29, 7:56 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 6 E ORD 41.61N 98.81W
07/28/2018 VALLEY NE PUBLIC
DELAYED REPORT VIA PHOTO FROM FACEBOOK.
GRAIN BIN WAS BLOWN FROM NORTH SIDE OF THE
ROAD TO THE SOUTH SIDE. TIME ESTIMATED FROM
RADAR.
0900 PM HAIL 9 NE ORD 41.68N 98.80W
07/28/2018 E1.00 INCH VALLEY NE PUBLIC
DELAYED REPORT VIA PHOTO FROM FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Jul 29, 8:34 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Hastings NE 834 PM CDT SUN JUL 29 2018 NEZ060-300200- Dawson NE- 834 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL 900 PM CDT... At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Oconto, or 21 miles northwest of Lexington, moving southeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cozad. LAT...LON 4105 9984 4094 9972 4084 9998 4105 10008 TIME...MOT...LOC 0133Z 328DEG 22KT 4105 9996 Billings Wright
Local storm report, Jul 29, 9:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 1 ENE JOHNSON LAKE 40.69N 99.83W
07/29/2018 E65 MPH GOSPER NE TRAINED SPOTTER
WIND GUSTS ESTIMATED TO BE BETWEEN 60 AND 65
MPH. TREE LIMBS OF 2 INCHES IN DIAMETER
DOWNED. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jul 29, 10:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
1008 PM CDT SUN JUL 29 2018
NEZ072-073-082-083-300400-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1008 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
SOUTHEASTERN GOSPER...EASTERN FURNAS AND WESTERN HARLAN COUNTIES
UNTIL 1100 PM CDT...
At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edison, or 20 miles southwest of Holdrege, moving south at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alma, Arapahoe, Oxford, Beaver City, Orleans, Stamford, Edison and
Hollinger.
LAT...LON 4045 9959 4006 9935 4000 9953 4000 9981
4034 9999
TIME...MOT...LOC 0308Z 338DEG 27KT 4031 9973
Billings WrightThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:34 PM CDT | Special Weather Statement | GID | Dawson | 26 min |
| Jul 29, 8:38 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 37 min |
| Jul 29, 8:57 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 48 min |
| Jul 29, 9:38 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 36 min |
| Jul 29, 10:08 PM CDT | Special Weather Statement | GID | Furnas | 52 min |
| Jul 29, 10:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 45 min |
| Jul 30, 6:09 AM CDT | Special Weather Statement | GID | Kearney | 21 min |
| Jul 30, 6:33 AM CDT | Special Weather Statement | GID | Kearney | 27 min |
| Jul 30, 2:16 PM CDT | Special Weather Statement | GID | Thayer | 29 min |
| Jul 30, 2:24 PM CDT | Special Weather Statement | GID | Webster | 36 min |
| Jul 30, 2:39 PM CDT | Special Weather Statement | GID | Nuckolls | 36 min |
| Jul 30, 2:44 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 31 min |
| Jul 30, 2:48 PM CDT | Special Weather Statement | GID | Greeley | 27 min |
| Jul 30, 2:55 PM CDT | Special Weather Statement | GID | Furnas, Harlan | 35 min |
| Jul 30, 3:16 PM CDT | Special Weather Statement | GID | Howard | 29 min |
| Jul 30, 3:54 PM CDT | Special Weather Statement | GID | Thayer | 36 min |
| Jul 30, 4:15 PM CDT | Special Weather Statement | GID | Merrick, Polk | 30 min |
| Jul 29, 11:20 PM CDT | Special Weather Statement | GID | Phillips | 40 min |
| Jul 29, 11:29 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 46 min |
| Jul 30, 12:16 AM CDT | Special Weather Statement | GID | Rooks | 44 min |
| Jul 30, 6:54 AM CDT | River Flood Warning | GID | Phillips, Rooks | 6 hr |
| Jul 30, 2:58 PM CDT | Special Weather Statement | GID | Smith | 32 min |
| Jul 30, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 16 min |
| Jul 30, 3:28 PM CDT | Special Weather Statement | GID | Jewell | 47 min |
| Jul 30, 4:09 PM CDT | Special Weather Statement | GID | Rooks | 36 min |
| Jul 30, 4:11 PM CDT | Special Weather Statement | GID | Osborne | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.